Follow
Share

My Mom's in Memory Care. Last month she lost 11 1/2 pounds.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My husband lost a huge amount of weight early in his Lewy Body Dementia. This was in spite of eating fairly well. It was OK. He could afford to lose the weight and it was actually easier on him to be lighter. Then weight stabilized (except for CHF). At the end he lost weight again, this time associated with lack of eating.

So ... I agree with Maggie. Maybe so - Maybe no.
Helpful Answer (0)
Report

Just spoke to my son, who is a drug rep for Astra Zenica. Seraquel is his drug. He related the weight issues with Seraquel would be weight gain, not loss. And those are few and far between. My father in law always said "if you don't do anything all day long, you don't get hungry." Watch her for dehydration and a possible UTI.
Helpful Answer (2)
Report

If you lose weight on an antipsychotic, the first think i would look for is drug-induced parkinsonism which can cause difficulty swallowing. The other common cause is reflux or gastritis which can make it hurt to swallow and make you get "full" very fast.
Helpful Answer (3)
Report

My Mom, too, has been losing weight, thirty pounds in three years. And it was unintentional. I believe that is key. If Mom is not eating, of course she is going to lose weight. Mom's doc is weaning her off of Prozac, because that can have a side effect of not being hungry. She has been on it for probably 20 years and may not be doing anything for her at this point anyway. She was extremely depressed when she was younger because of unhappiness in her life. That person does not live any longer, died somewhere in brain cells. Not much of anything from that time of her life is remembered. But just the same I am keeping a close watch over her. If necessary we can start Prozac again, but doc would prefer to try Lexapro.
Helpful Answer (0)
Report

Weight loss of fluid, OK unless they are dehydrated. Weight loss of fat, no big deal. But weight loss due to muscle wasting would be a concern, and a sign of serious decline if the patient is underweight.
Helpful Answer (0)
Report

She might also be depressed about the move, in an unfamilar place, confused, disoriented, or maybe the food isn't very good.

Could you try going with her to meals? Sometimes having the comfort of a family members helps. Or bring her some of her favorite foods? That could get her starting to eat well again, but it could also backfire in that she might want you to bring more and more meals to the point that she completely rejects the facility's meals.

You might also try Ensure and/or Boost; that's what Dad's doctors have recommended.

As I write this I recall reading in one of my herbal magazines that certain foods stimulate the appetite but darned if I can remember which ones now.
Helpful Answer (0)
Report

It seems as tho since they started her on Seraquel she has lost a lot of weight. For the last year she has hardly eaten. We just moved her to memory care so they could keep a better eye on her. She lost all of the weight the first month of being in there. she was moved on June 13th.
Helpful Answer (0)
Report

Johnson01, both my parents who are in their 90's and still live on their own have been losing weight.... I believe it is just a part of getting up in age. Part of which is because they aren't very active any more, thus not having the need for a lot of calories.
Helpful Answer (1)
Report

I'd say "not necessarily". Maybe so - Maybe no. Does she take diuretics? The waxing and waning of fluid retention can cause that kind of weight swing. Is she eating? What are her other health problems? Just not enough information to go on here.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.